FDA Simvastatin Warning “Overdue”

What you need to know about medicines that lower your cholesterol

heart vascular health line art

They call it simvastatin. Trade names Zocor and Vytorin. Millions of Americans take it to lower cholesterol. This week, the FDA slapped a safety restriction on the drug, warning that taking the highest dose, 80 mg., could cause severe muscle injury – especially in the first year of use.

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

As soon as news of the FDA safety restriction hit, ABC News, USA Today, the New York Times, and other national media outlets called Steven Nissen, MD, chair of Cardiovascular Medicine at the Miller Family Heart & Vascular Institute, for his comments.

”I think this is overdue,” Dr. Nissen told the New York Times. ”Most experts in the field have known for many years that these high doses of Zocor were not safe compared with the other statins.”

In answer to a question from Diane Sawyer of ABC Nightly News, about the severity of the symptoms, Dr. Nissen noted that while muscle tissue could actually deteriorate in the most serious cases, in less serious cases, higher doses of the drug simply caused muscle pain and muscle weakness.

Advertising Policy

“Sometimes it comes on suddenly,” Dr. Nissen told Diane Sawyer, “sometimes it comes on when another medication is given that interferes with the metabolism of the drug, and suddenly raises blood levels. So being given an antibiotic or antifungal can actually precipitate this problem.

A patient who has significant muscle pain or weakness should discuss it with their doctor; but it is particularly important if you are taking this higher dose of simvastatin in the form of Zocor, Vytorin or the generic.”

Read the FDA Safety Announcement

Advertising Policy

[Note:  Don’t stop taking simvastatin without talking to your doctor – Betsy, RN]

Advertising Policy